Winter Storm, Douglas
- When
- December 8, 2:00 AM CST to 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Snow began falling around 4am on the 7th. Snowfall totals were up to nine inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Snow began falling around 4am on the 7th. Snowfall totals were up to nine inches. There were numerous accidents and a few indirect injuries. Although winds were not strong, some blowing and drifting occurred due to the low water content of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 4:05 PM CST, 9 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CST WED DEC 7 2005 .DISCUSSION... SHORT TERM CONCERNS ARE AMOUNT OF SNOW AND TIMING WHEN IT ENDS. THEN OVERNIGHT LOW TEMPERATURES. HAVE HAD SEVERAL BANDS OF MODERATE TO HEAVY SNOW OVER PARTS OF THE EAST CENTRAL COUNTIES STARTING AROUND MID MORNING THROUGH MID AFTERNOON. PARTS OF ANDERSON AND COFFEY COUNTIES HAD 3 TO 4 INCHES OF SNOWFALL. 1 TO 2 INCHES HOWEVER MORE COMMON ACROSS THE AREA. GIVEN THE MORNING SNOWFALL AMOUNTS...UPGRADED THE SNOW ADVISORY TO WINTER STORM WARNING FOR AREAS GENERALLY ALONG AND SOUTHEAST OF TURNPIKE FOR REMAINDER OF AFTERNOON AND TONIGHT. USING AN 20 TO 1 RATIO FOR QPF TO SNOWFALL. UPPER LOW BY SATELLITE AND WIND PROFILERS OVER SOUTHWEST NEBRASKA AND MODELS FAIRLY UNIFORM WITH SLIDING LOW JUST ACROSS THE NEBRASKA/KANSAS BORDER REACHING SOUTHEAST NEBRASKA/NORTHEAST KANSAS BY 18Z THURSDAY. SURFACE FEATURES SHOWING MORE OF INVERTED TROUGH OVER EASTERN OKLAHOMA WITH HIGH PRESSURE OVER THE NORTHERN PLAINS NOSING SOUTH. ISENTROPIC LIFT OVER THE COLD AIR HELPING WITH THE BANDED SNOW THIS MORNING AND AFTERNOON. THIS LIFT SHIFTS EAST LATE THIS AFTERNOON AND EVENING BUT LATEST IR SATELLITE IMAGERY SHOWING ENHANCEMENT OCCURRING OVER CENTRAL PORTIONS OF THE STATE IN DEFORMATION ZONE. EXPECT THIS TO PUSH EAST THROUGH MIDNIGHT AND EAST OF AREA AFTER 09Z. WENT MORE WITH A COMPROMISE OF GFS/NAM/HPC QPF VALUES AND AGAIN USED THE ABOVE MENTIONED RATIO. THIS WOULD GIVE ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES NORTH CENTRAL...TO 3 TO 4 INCHES OVER THE EAST CENTRAL WHERE THE WINTER STORM WARNING WAS ISSUED EARLIER. TEMPERATURE WISE GOING WITH LOWS JUST BELOW ZERO OVER THE NORTH CENTRAL TO AROUND 5 DEGREES OVER THE EAST CENTRAL COUNTIES. EVENING SHIFT WILL NEED TO MONITOR WIND SPEED TRENDS. WENT A LITTLE ABOVE GUIDANCE ON SPEEDS WHICH GIVES WIND CHILL READINGS AROUND 15 BELOW ZERO OVER PARTS OF THE NORTH CENTRAL AFTER MIDNIGHT. SLIGHTLY HIGHER SPEED WOULD YIELD WIND CHILL ADVISORY CRITERIA. NO SGFNT WX EXPECTED BEYOND TONIGHT. APPEARS GFS AND EURO MODEL CONSISTENT IN CDFNTL PASSAGE ABOUT EVERY 48 HOURS BEGINNING SATURDAY. MAIN FCST PROBLEM UNTIL THEN IS AMOUNT OF SNOW MELT AND ITS EFFECT ON TEMPERATURES. HAVE BEEN RATHER CONSERVATIVE IN WARMUP UNTIL THE WEEKEND...AT LEAST UNTIL WE GET A GROUND TRUTH FEEL FOR DEPTH AND AREAL COVERAGE OF ONGOING SNOW EVENT. EARLIER THOUGHTS ON FOG POTENTIAL TMRW NIGHT STILL THERE...ALTHOUGH BNDRY WINDS APPEAR WILL BE UP JUST ENOUGH TO PRECLUDE THAT. SOME POTENTIAL FOR LIGHT PCPN AS WELL WITH FRONTAL PASSAGES...BUT APPEARS MOISTURE QUITE LIMITED AND DONT FEEL CONFIDENT ENOUGH AT THIS TIME TO INTRODUCE ANY PCPN. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING GENERALLY ALONG AND SOUTHEAST OF A EMPORIA...TOPEKA TO VALLEY FALLS LINE UNTIL 6 AM. SNOW ADVISORY FOR REST OF CWA UNTIL 6 AM...EXCEPT ONLY UNTIL MIDNIGHT GENERALLY ALONG AND WEST OF A ABILENE TO WASHINGTON LINE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 200 AM CST THU DEC 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-090400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-200 AM 200 AM CST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR LOCATIONS ALONG AND EAST OF A LINE FROM LAWRENCE TO BURLINGTON THROUGH 6 AM THIS THURSDAY MORNING. TOTAL SNOW AMOUNTS BETWEEN 6 AND 8 INCHES CAN BE EXPECTED...WITH LOCALLY HEAVIER AMOUNTS BETWEEN 8 AND 12 INCHES...ESPECIALLY ALONG THE INTERSTATE 35 CORRIDOR. OTHER AREAS OF NORTHEAST AND EAST CENTRAL KANSAS HAVE BEEN CLEARED FROM WARNING AND ADVISORIES AS SNOW TAPERS OFF. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 858 PM CST WED DEC 7 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-080500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 858 PM CST WED DEC 7 2005 HERE SOME STORM TOTAL SNOWFALL AMOUNTS AS REPORTED BY COUNTY OFFICIALS AND SPOTTERS ACROSS THE AREA BETWEEN 815 PM AND 845 PM... ANDERSON...5 TO 7 INCHES. BROWN...1 TO 2 INCHES. CLAY...1 INCH. CLOUD...1.5 TO 2 INCHES. COFFEY...6 TO 8 INCHES. DICKINSON...3 TO 4 INCHES. DOUGLAS...3 TO 4 INCHES. FRANKLIN...5 TO 8 INCHES. GEARY...2 TO 3 INCHES. JACKSON...2 TO 4 INCHES. JEFFERSON...AROUND 5 INCHES. LYON...3 TO 6 INCHES. MARSHALL...AROUND 2 INCHES. MORRIS...2 TO 5 INCHES. NEMAHA...AROUND 1 INCH. OSAGE...6 TO 8 INCHES. OTTAWA...2 TO 2.5 INCHES. POTTAWATOMIE...1 TO 4 INCHES. REPUBLIC...2 INCHES. RILEY...1.5 TO 2 INCHES. SHAWNEE...4 TO 5 INCHES. WABAUNSEE...1 TO 3 INCHES. WASHINGTON...1 TO 2 INCHES.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483828, 5483829.